Neuroleptic Malignant Syndrome: A Rare Disorder
Unheard of by the majority of the general population, neuroleptic malignant disorder is a scary, dangerous, and life-threatening disorder to endure. While rare, it occurs more often than people think, but awareness of the condition is on the lower scope of discussed medical topics. To understand this disorder, knowing a little more about it’s meaning is relevant. The technical definition of Neuroleptic Malignant Syndrome by Mosby’s Medical Dictionary, 8th Edition is : Hyperthermia in reaction to the use of neuroleptic drugs, accompanied by extrapyramidal and autonomic disturbances that may be fatal. Fact: more men are diagnosed with the condition as opposed to their female counterparts, and often have a higher rate of mortality due to the reason that men are less likely to seek medical attention when they aren’t feeling well.
Causes of this condition are primarily from the use of antipsychotic and/or neuroleptic medications. Some known, triggering medications are Reglan, Phenegran, lithium, Zyprexa, Compazine, and Levodopa, but there are others as well. These medications affect the body’s autonomic system(which is the system that controls functions like respiration’s, blood pressure, food digestion, and salivating.) But, medications alone aren’t the only established causes of this syndrome. A person’s odds of development are hightened by some contributing factors such as:
Previous diagnosis of neuroleptic malignant syndrome: When a medical professional such as a physician or psychiatrist, has previously diagnosed this condition at least once before in the patient.
Depression: a condition characterized by signs and symptoms such as poor/increased appetite, inability to focus, disinterest in liked activities, suicidal thoughts, physical pain/discomfort, sleeplessness or sleeping too much, and disassociation from family and friends.
Severe agitation: Being under extreme, uncontrollable stresses, or stressful/bothering contemplations
Catatonia: a state of total unconsciousness, absolutely non-alert, and absent awareness.
Overheating ( hyperthermia): when the body’s average temperature of 98.6°F is overly elevated.
Dehydration: lack of adequate fluids to the body.
Symptoms of neuroleptic malignant syndrome can be difficult to pinpoint, but there are major symptoms that are dead giveaways. These symptoms are in fact severe in nature, and can be fatal. When contemplating this condition, a medical professional will look for the obvious signs such as:
Extremely high fever: a fever greater than 104°F up to 108°F ( which can cause significant brain damage when reaching temperatures above 105°F), and is difficult to relinquish with medications or procedures commonly used to alleviate elevated body temperatures.
Increased perspiration: constant, heavy sweating.
Unsteady blood pressures: when blood pressures dramatically rise to dangerous highs, then drop to dramatically lows.
Rigidity: when the muscles of the body contract so tightly that the person feels hard, and stiff to the touch.
Treatment is possible, but should begin as soon as the signs and symptoms are evident for the best results. Hospitalization in an intensive care unit is the most suitable placement fpr person(s) with a valid diagnosis of neuroleptic malignant syndrome. In this preferred setting, careful monitoring, and intense treatment methods can best be administered. Physcians will likely work in close relativity with psychiatrists to implement the best care plan. Possible treatments of neuroleptic malignant syndrome may include the following actions:
Discontinuation of antipsychotic and/or neuroleptic medications: the possible culprit(s) medicine will be eliminated from patient usage.
Fever reducing medications/procedures: intense administration of medicines such as acetaminophen, or ibuprofen, and/or ice baths, placement of ice packs on the body, cooled I.V fluids, lowered room temperatures, removing clothing, and the possible use of fans.
Skeletal relaxing medicines: medicines which relax the muscles that are driven by the body’s skeletal system. Some relaxers that are administered include, but are not limited to Diazepam, Dantrolene, Meloxicam, and Baclofen.
Persons with a diagnosis of neuroleptic malignant syndrome should avoid anestsia, and question any care provider that recommends it’s use. Anesthesia can cause coma, and/or death in persons with a distressed physical health condition such as neuroleptic malignant syndrome. Fortunately, advances in the medical field, and quicker recognization of symptoms and acquiring treatment, have reduced the percentage of the mortality rate from approximately 30% to approximately 11.6-5%, for those afflicted by this condition. Keep a close watch for persons displaying any of the above mentioned signs and symptoms, and make haste to obtain professional medical attention in a timely fashion.
A book of interest:
Katie Kompoliti & Stacy S. Horn. ” Drug-induced and iatrogenic neurological disorders.” Ferris Clinical Advisor: Instant Diagnosis and Treatment, edited by Fred F. Ferri. St. Louis: Mosby 2004
An Organization of Interest:
Neuroleptic Malignant Syndrome Information Service
P.O Box 1069
11 East State Street
Sherburne, NY 13460
telephone: (607) 674-7920 toll-free-(888)-667-8367 fax-(607) 674-7910
E-mail: firstname.lastname@example.org or email@example.com
The National Institute of Neurological Disorders